Translator Disclaimer
1 September 2005 Long-Term Monitoring and Fall Migration Patterns of the Monarch Butterfly in Cape May, New Jersey
Author Affiliations +
Abstract

Each year in eastern North America, monarch butterflies, Danaus plexippus (L.) (Lepidoptera: Nymphalidae), undergo an annual migration to wintering sites in central Mexico. We used monarch migration census data from Cape May, NJ, over a 13-yr period (1992–2004) to test for annual and within-season variation in the numbers of monarchs seen during daily censuses and to examine the timing and patterns of migration waves. Across all years, the total number of monarchs counted over the 60-d season ranged from 452 to 15,751 with a 13-yr average of 3,490 monarchs yr−1. There was significant annual, diurnal, and within-season temporal variation in the census counts. Within seasons, monarch numbers increased during September up until early October, and gradually declined thereafter. Comparison of season averages across years, which we consider indices of population size in the northeastern United States, indicated a highly fluctuating population size with the lowest year on record in 2004. We also found that greater than average daily counts, which we termed “notable migration days,” were reported for an average of 19 d per season. On average, seven “migration waves” occurred each year, defined as a period of one or more notable migration days separated by below average days. Waves lasted an average of 3 d and were separated from others by ≈6 d. There was no significant interannual variation in wave duration or time between waves. Our 13-yr study is the longest standardized census of the monarch’s fall migration, and we believe its continued operation can provide insights into the population trends of monarchs in the northeastern United States, which may reflect long-term trends from other populations in North America.

Richard K. Walton, Lincoln P. Brower, and Andrew K. Davis "Long-Term Monitoring and Fall Migration Patterns of the Monarch Butterfly in Cape May, New Jersey," Annals of the Entomological Society of America 98(5), 682-689, (1 September 2005). https://doi.org/10.1603/0013-8746(2005)098[0682:LMAFMP]2.0.CO;2
Received: 22 February 2005; Accepted: 1 May 2005; Published: 1 September 2005
JOURNAL ARTICLE
8 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top